Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 404, NWS Norman, OK

August 13, 1997Cotton County, Tillman County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 13, 1997, 6:45 PM CDT for Cotton County, Tillman County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 13, 1997, 6:45 PM CDT (23:45 UTC)
Expired
Aug 13, 1997, 7:30 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cotton County, OK, Tillman County, OK

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 11.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 1997-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 1997-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 132346 RRA
SVROKC
OKC033-141-140030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT WED AUG 13 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     WESTERN COTTON AND EASTERN TILLMAN

INCLUDING THE FOLLOWING LOCATIONS
     DEVOL AND GRANDFIELD

AT 645 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4
MILES NORTH OF GRANDFIELD. QUARTER SIZE HAIL AND WINDS IN EXCESS OF
55 MPH ARE POSSIBLE WITH THIS STORM. 

THE STORM WAS MOVING NORTHEAST AROUND 10 MPH.

MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES.  HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

CJS
LAT...LON 3417  9853 3416  9878 3439  9872 3440  9854

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:30 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 13, 3:30 PM CDT, 3 hours 15 minutes before
FPUS3 KOKC 132030
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT WED AUG 13 1997

STNRY FNT FM SRN AR ACRS NRN TX APRS TO BE BREAKING DOWN AND ITS REMAINS
WL PRBLY MOVE NWD AS A WRM FNT TNGT AND THU. MEANWHILE A FAIRLY VIG (FOR
AUG) S/W FCST TO CROSS THE FA TNGT AND FRI. TSTMS HV ALREADY BROKEN OUT
ALG AND JUST TO THE N OF THE FNT THRU NRN TX THIS AFTN  WHILE SOME
SPRINKLES FM MID LVL CLDS LINGER IN W CNTRL OK. WL GO WITH FIRST PD POPS
RANGING FM 50 PCT IN THE SOUTH TO 20 IN THE N TNGT AND THEN GRDLY END
PCPN FM W TO E FRI AND FRI NGT. WL MENTION PSBLTY OF LCLY HVR RAINS IN
SERN OK ZONES TNGT. WL TREND TWD THE WRMR FWC TEMPS.

FCSTID = 12
OKC   70  91  72  94 /  30  20  20  10
HBR   70  93  71  96 /  30  20  20  10
SPS   73  94  74  97 /  50  30  30  10
GAG   67  92  70  95 /  20  20  20  10
PNC   69  92  74  96 /  20  20  20  10
DUA   73  94  75  95 /  50  40  30  20

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:06 PM CDTFlash Flood WarningOUNChoctaw114 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.